Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Spokane, WA

July 9, 1998Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 9, 1998, 9:29 PM PDT for Kootenai County, Shoshone County, Idaho. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1998, 9:29 PM PDT (04:29 UTC)
Expired
Jul 9, 1998, 10:15 PM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:50 PM PDTThunderstorm WindSpirit Lake, IDsmall fire started from trees blowing onto power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS1 KGEG 100428 RRA
SVRGEG
IDC055-079-100515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
929 PM PDT THU JUL 9 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KOOTENAI COUNTY IN NORTHERN IDAHO
  NORTHERN SHOSHONE COUNTY IN NORTHERN IDAHO

* UNTIL 1015 PM PDT

* AT 927 PM PDT... SEVERE THUNDERSTORM INDICATED 9 MILES WEST OF
  KELLOGG OR 4 MILES WEST OF PINEHURST... BY SPOTTERS... MOVING
  NORTH 20 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS ARE LIKELY WITH THIS STORM.  SPOTTERS REPORTED WIND
GUSTS TO NEAR 60 MPH.  GO INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS

STROBIN/DRIFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 9, 7:30 PM PDT, 1 hour 59 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 PM PDT THU JUL 9 1998

HAVE STRONG (AND ON SEVERE) THUNDERSTORM OVER IDZ003...AND WAZ032.
WILL UPDATED WORDING THOSE ZONES FROM CHANCE TO SCATTERED.  LOOKS
LIKE WILL CONTINUE TO GET SOME ACTIVITY OVERNIGHT AS TROUGH MOVES
ONSHORE.

DRIFE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 065/089/056/078 2344
CQV 063/092/056/080 2355
S86 061/085/053/074 3455
COE 063/088/054/077 3354
WWP 060/087/053/073 3455
LWS 069/093/062/082 3453
MOS 061/085/054/077

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:17 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce63 min
Jul 9, 8:29 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah66 min
Jul 9, 8:49 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Shoshone46 min
Jul 10, 2:57 PM PDTSevere Thunderstorm WarningOTXBoundary48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.